Nebraska, 2020

Tornadoes and Flash Flooding in Nebraska, June 8, 2020

June 8, 2020 · NWS LBF · 41 events in 10 counties and zones

S. caused strong low pressure to develop across the Central Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A deep trough across the western U.S. caused strong low pressure to develop across the Central Plains. An associated cold front brought a round of strong to severe thunderstorms to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 8, 1:33 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 8, 1:33 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
233 PM CDT Mon Jun 8 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 230 PM CDT Mon Jun 8 2020

The HRRR and NAMdng model wind gust products both show high wind
criteria Tuesday. The NAM indicates winds of 65kts at h800mb, the
top of the mix layer as indicated in Bufkit. These strong winds are
emanating from strong Pacific high pressure building through the
Rockies in the wake of 995mb low pressure across KS. The wind
forecast uses the guidance blend and a High Wind Warning is in place
across swrn Nebraska beginning early Tuesday morning and ending
Tuesday evening.

The POP and temperature forecast uses the short term model blend.
High temperatures Tuesday came in with upper 50s to lower 60s. These
are near record low highs and North Platte could tie or break the
previous record of 58 set in 1895.

There is little change in the POP forecast tonight through Tuesday
except that the storm system is slower and producing a prolonged
period of warp-around rain Tuesday associated with an inverted
h700mb trof across Nebraska, deformation and mid level
frontogenesis. Postfrontal elevated thunderstorms are in the
forecast along the h700mb warm air advection zone.

Severe storm development late this afternoon and this evening
revolves around storms firing on a sfc front draped across ncntl
Nebraska this afternoon. MLCAPE of 2000-3000J/KG and 45-50kt winds
at h500mb will fuel the expected development of supercells. The RAP
model indicates moderate CAPE and shear with no cap by 22z. The RAP
also indicates a zone of very strong sfc warm air advection
developing across wrn KS this afternoon, aimed at ncntl Nebraska.
This warm air advection should continue throughout the evening hours
as a triple point forms near Goodland KS.

.LONG TERM...(Wednesday through Monday)
Issued at 230 PM CDT Mon Jun 8 2020

Dry weather is in place Wednesday through Monday with just an
isolated thunderstorm chance Saturday night through Monday. The
anomalous storm system affecting Nebraska tonight and Tuesday will
phase with Tropical Depression Cristobal and be located across the
Great Lakes Wednesday. Pacific high pressure will build through
Nebraska Wednesday and Thursday. The Great Lakes storm will deepen
to around 983 mb and pull a batch of Canadian high pressure south
through the Midwest Friday and beyond. This will present little
opportunity for return moisture across Nebraska until Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1240 PM CDT Mon Jun 8 2020

VFR conditions are expected across western and north central
nebraska this afternoon. Thunderstorms will begin to develop
this evening dropping ceilings into MVFR. Some storms may become
severe which could produce large hail and strong northerly winds
up to 45 kts. Heavy rainfall is also possible, which could cause
reductions in visibility at times.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Jun 8 2020

The short term model blend, the NAM, HRRR and RAP models continue
to advertise very heavy rainfall this evening associated with the
formation of a closed h700mb low across KS and a slow moving cold
front across Nebraska. Rain and elevated thunderstorms will
continue Tuesday as this upper low moves slowly east through KS.
The rain should end late Tuesday evening. These models all suggest
a heavy rain center will occur somewhere across ncntl Nebraska
tonight with 4 or more inches by Tuesday morning.

The Flood Watch for Custer county has been expanded north to include
most of north central Nebraska east of highway 83. WPC has been
suggesting high precipitable water, rainfall efficiency, training,
back-building and continued moisture flux for a few forecast cycles
across this area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 4 AM CDT /3 AM MDT/ to 9 PM CDT /8 PM
MDT/ Tuesday for NEZ056>059-069>071.

Flood Watch from 7 PM CDT this evening through Tuesday morning
for NEZ006>010-026>028-038.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Boatwright
HYDROLOGY...CDC
Hazardous weather outlook, Jun 8, 2:36 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
336 PM CDT Mon Jun 8 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-092045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
336 PM CDT Mon Jun 8 2020 /236 PM MDT Mon Jun 8 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered severe thunderstorms are expected to develop across
portions of southwest and north central Nebraska this evening.
Storms are expected to produce large hail, damaging winds, and
heavy rainfall. An isolated tornado or two is also possible.

Repeating thunderstorms this evening could produce 1 to 2 inches
of rainfall over the same location which will lead to flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Heavy rainfall and strong winds will continue Tuesday with
localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 8, 5:04 PM CST, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
604 PM CDT Mon Jun 8 2020

NEZ005-008-025-026-082345-
Brown NE-Eastern Cherry NE-Thomas NE-Blaine NE-
604 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND EASTERN THOMAS COUNTIES
UNTIL 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
Halsey, or 13 miles east of Thedford, moving north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Halsey, Elsmere, Purdum, Natwick and Koshopah.

This includes Highway 2 between mile markers 215 and 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4184 10027 4179 10051 4223 10047 4223 9998
TIME...MOT...LOC 2304Z 201DEG 28KT 4191 10032

Snively
Special weather statement, Jun 8, 5:25 PM CST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
625 PM CDT Mon Jun 8 2020

NEZ038-059-090015-
Custer NE-Lincoln NE-
625 PM CDT Mon Jun 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN AND SOUTHWESTERN
CUSTER COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking strong thunderstorms near
Brady and south across much of eastern Lincoln county, or 18 miles
southeast of North Platte, moving north at 25 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Brady, Maxwell, Keith, Jeffrey Canyon State Wildlife Management Area,
Cottonwood Canyon State Wildlife Management Area and Vroman.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 183 and 208.
 Highway 83 between mile markers 96 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and southwestern Nebraska.

LAT...LON 4078 10068 4131 10064 4131 10022 4077 10022
TIME...MOT...LOC 2324Z 186DEG 22KT 4098 10048

JWS

The radar

The North Platte radar (KLNX), 53 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

27 hail, 7 thunderstorm wind, 5 tornado, 2 flash flood. Local standard time, as filed.

Hail, Custer

When
June 8, 5:31 PM CST
Where
Custer County, 10.38 mi N of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.580, -100.190

Hail, Custer

When
June 8, 5:34 PM CST
Where
Custer County, 3.49 mi N of Arnold
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.480, -100.190

Hail, Custer

When
June 8, 5:35 PM CST
Where
Custer County, 2.76 mi N of Arnold
Measured
1.5 in hail
Reported by
Public
Coordinates
41.470, -100.200

Hail, Custer

When
June 8, 5:36 PM CST
Where
Custer County, 3.45 mi N of Arnold
Measured
1.25 in hail
Reported by
Public
Coordinates
41.480, -100.200

Tornado, Custer

When
June 8, 5:48 PM CST to 5:50 PM CST
Where
Custer County, 6.95 mi NNE of Arnold
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.520, -100.140

A brief tornado was observed. No damage was reported.

Hail, Lincoln

When
June 8, 5:55 PM CST
Where
Lincoln County, Maxwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.080, -100.530

Hail, Rock

When
June 8, 5:55 PM CST
Where
Rock County, 9.89 mi NNW of Rose
Measured
1 in hail
Reported by
Public
Coordinates
42.340, -99.510

Thunderstorm Wind, Blaine

When
June 8, 5:55 PM CST
Where
Blaine County, 0.86 mi NE of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.940, -99.860

No details.

Hail, Custer

When
June 8, 6:07 PM CST
Where
Custer County, 16.59 mi N of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
41.670, -100.190

Hail, Thomas

When
June 8, 6:25 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.980, -100.570

Hail, Thomas

When
June 8, 6:26 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.570

Tornado, Lincoln

When
June 8, 6:26 PM CST to 6:27 PM CST
Where
Lincoln County, 13.29 mi NE of Maxwell
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.230, -100.370

Brief touchdown observed. No damage was reported.

Tornado, Blaine

When
June 8, 6:46 PM CST to 6:47 PM CST
Where
Blaine County, 11.99 mi SSE of Brewster
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
41.770, -99.780

Brief touchdown observed. No damage was reported.

Tornado, Custer

When
June 8, 6:53 PM CST to 6:54 PM CST
Where
Custer County, 3.49 mi S of Arnold
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
41.380, -100.190

A weak tornado observed.

Hail, Rock

When
June 8, 6:55 PM CST
Where
Rock County, 14.4 mi NE of Rose
Measured
4.25 in hail
Reported by
Storm Chaser
Coordinates
42.330, -99.250

Hail, Rock

When
June 8, 7:00 PM CST
Where
Rock County, 13.97 mi S of Newport
Measured
1.75 in hail
Reported by
Public
Coordinates
42.400, -99.290

Hail, Rock

When
June 8, 7:05 PM CST
Where
Rock County, 6.87 mi SE of Newport
Measured
1.75 in hail
Reported by
Public
Coordinates
42.520, -99.250

Hail, Lincoln

When
June 8, 7:15 PM CST
Where
Lincoln County, 5.49 mi NNE of (Lbf)bird Fld North
Measured
2.5 in hail
Reported by
Public
Coordinates
41.200, -100.630

Hail, Holt

When
June 8, 7:20 PM CST
Where
Holt County, 5.34 mi SW of Atkinson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.480, -99.050

Tornado, Custer

When
June 8, 7:20 PM CST to 7:24 PM CST
Where
Custer County, 7.76 mi W of Merna
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.480, -99.920

Brief touchdown with no damage reported.

Flash Flood, Custer

When
June 8, 7:25 PM CST
Where
Custer County, 0.86 mi SE of Arnold to 0.83 mi SE of Arnold
Cause
Heavy Rain
Reported by
Public
Coordinates
41.420, -100.190

One foot of water over the road.

Hail, Holt

When
June 8, 7:32 PM CST
Where
Holt County, 4.12 mi ESE of Stuart
Measured
1.75 in hail
Reported by
Public
Coordinates
42.570, -99.060

Hail, Holt

When
June 8, 7:34 PM CST
Where
Holt County, 3.28 mi SW of Atkinson
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.500, -99.020

Hail, Logan

When
June 8, 7:45 PM CST
Where
Logan County, 1.73 mi SE of Gandy
Measured
1.5 in hail
Reported by
Public
Coordinates
41.450, -100.450

Hail, Rock

When
June 8, 7:45 PM CST
Where
Rock County, 9.24 mi W of Rose
Measured
1.5 in hail
Reported by
Public
Coordinates
42.210, -99.650

Hail, Rock

When
June 8, 7:52 PM CST
Where
Rock County, 3.7 mi NW of Rose
Measured
1.75 in hail
Reported by
Public
Coordinates
42.230, -99.530

Thunderstorm Wind, Holt

When
June 8, 8:05 PM CST
Where
Holt County, 18.49 mi NNE of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.780, -98.840

No details.

Hail, Rock

When
June 8, 8:06 PM CST
Where
Rock County, 3.7 mi NW of Rose
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
42.230, -99.530

Hail, Blaine

When
June 8, 8:45 PM CST
Where
Blaine County, 2.06 mi W of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
41.930, -99.910

Flash Flood, Logan

When
June 8, 8:45 PM CST
Where
Logan County, 0.52 mi ENE of Stapleton to 0.39 mi E of Stapleton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.482, -100.510

Flash flooding across many roads in Logan county including the Stapleton area.

Hail, Holt

When
June 8, 8:53 PM CST
Where
Holt County, 1.53 mi W of Atkinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.530, -99.000

Hail, Boyd

When
June 8, 9:00 PM CST
Where
Boyd County, 2.81 mi S of Spencer
Measured
1.5 in hail
Reported by
Public
Coordinates
42.830, -98.690

Hail, Logan

When
June 8, 9:00 PM CST
Where
Logan County, 6.8 mi WSW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.440, -100.640

Hail, Rock

When
June 8, 9:25 PM CST
Where
Rock County, 5.67 mi W of Rose
Measured
1.75 in hail
Reported by
Public
Coordinates
42.190, -99.580

Hail, Boyd

When
June 8, 9:44 PM CST
Where
Boyd County, 2.76 mi S of Gross
Measured
1.75 in hail
Reported by
Public
Coordinates
42.910, -98.570

Thunderstorm Wind, Garden

When
June 8, 8:48 PM MST
Where
Garden County, Lisco
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.500, -102.620

Multiple healthy trees uprooted across town.

Thunderstorm Wind, Garden

When
June 8, 9:00 PM MST
Where
Garden County, 5.5 mi NE of Lisco
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.560, -102.550

Roof blown off shed. Vehicles inside the shed were damaged.

Hail, Holt

When
June 8, 10:10 PM CST
Where
Holt County, 9.83 mi NE of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.680, -98.970

Thunderstorm Wind, Holt

When
June 8, 10:53 PM CST
Where
Holt County, 20.66 mi NE of Stuart
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.830, -98.870

Several healthy trees were downed as well as a horse trailer flipped.

Thunderstorm Wind, Boyd

When
June 8, 11:00 PM CST
Where
Boyd County, 3.33 mi WSW of Gross
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.930, -98.630

No details.

Thunderstorm Wind, Keith

When
June 8, 11:15 PM MST
Where
Keith County, 6.05 mi NW of Paxton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.200, -101.440

Eight inch diameter tree branch was downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyThe tornado archive for Nebraska, 2020Warnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897171, 897172, 897173, 897174, 899581, 897175, 897176, 897203, 897177, 897178, 897179, 899587, 899607, 899643, 897180, 897181, 897182, 897183, 897184, 899651, 899559, 897185, 897186, 897187, 897188, 897189, 897204, 897190, 897191, 899562, 897192, 897193, 897194, 897195, 897196, 897198, 897199, 897197, 897200, 897205, and more.